Why does my brother still have alcohol detox symptoms after bypass surgery?

1 answer | Last updated: Nov 11, 2016
Suzienok asked...

My brother had a double heart bypass last week. My brother was not honest with his doctor prior to surgery about drinking alcohol. He is an alcoholic. Since surgery he has been detoxing and the staff say that his detox symptoms should have stopped by now. Do you have any suggestion?


Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

Alcohol detox symptoms can vary from person to person.  The severity of the withdrawal depends on the severity of abuse, the person's age, and genetics.  Withdrawal can be severe, especially if delirium tremens develops.  Some people can even have seizures.

Some research shows that alcohol withdrawal symptoms can linger up to one year after someone stops drinking.  There are medications that can help reduce the symptoms and make the detox easier.  Medications like clonidine, benzodiazapines, and baclofen have been shown to help reduce withdrawal symptoms.  Sometimes, vitamins can be given, as alcoholics tend to be vitamin deficient.  Magnesium can be helpful for heart arrhythmias.  For sleep problems, trazadone is often used.

Your brother's detox is complicated, as he also had major surgery.  He may also have more severe delirium from anethesia.  Hopefully, as he recovers, he will get into a treatment plan to stay sober.